CaltechAUTHORS
  A Caltech Library Service

Time (in)dependence in general relativity

Deser, S. and Franklin, J. (2007) Time (in)dependence in general relativity. American Journal of Physics, 75 (3). pp. 281-283. ISSN 0002-9505. https://resolver.caltech.edu/CaltechAUTHORS:20100205-080823285

[img]
Preview
PDF - Published Version
See Usage Policy.

95Kb
[img] PDF - Submitted Version
See Usage Policy.

103Kb

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20100205-080823285

Abstract

We clarify the conditions for Birkhoff's theorem, that is, time independence in general relativity. We work primarily at the linearized level where guidance from electrodynamics is particularly useful. As a bonus, we also review how the equivalence principle results from general relativity. The basic time-independent solutions due to Schwarzschild and Kerr provide concrete illustrations of the theorem. Only familiarity with Maxwell's equations and tensor analysis is required.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1119/1.2426351 DOIArticle
https://arxiv.org/abs/gr-qc/0607020arXivDiscussion Paper
ORCID:
AuthorORCID
Deser, S.0000-0001-9285-9434
Additional Information:© 2007 American Association of Physics Teachers. Received 6 July 2006; accepted 1 December 2006. I would like to thank L. Moriconi and C. Tomei for useful discussions. The remarks of two anonymous referees are gratefully acknowledged, especially for pointing out Ref. 7 and correcting the wave functions for the infinite potential well. This work has been partially supported by Faperj.
Funders:
Funding AgencyGrant Number
Fundação de Amparo à Pesquisa do Estado do Rio de Janeiro (FAPERJ)UNSPECIFIED
Subject Keywords:physics education, general relativity, electrodynamics, Maxwell equations, gravitation, Schwarzschild metric
Issue or Number:3
Classification Code:PACS 04.00.00
Record Number:CaltechAUTHORS:20100205-080823285
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20100205-080823285
Official Citation:Time (in)dependence in general relativity S. Deser and J. Franklin, Am. J. Phys. 75, 281 (2007), DOI:10.1119/1.2426351
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:17392
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:10 Feb 2010 18:59
Last Modified:03 Oct 2019 01:27

Repository Staff Only: item control page